Avelox Dear Doctor Letter Regarding Tendon Rupture

A ‘Dear Doctor’ letter is a letter by an organization that is sent out to as many doctors of record as possible for the purpose of warning them of the dangers of particular drugs or for other serious communications. As there are hundreds of thousands of doctors in the US, a Dear Doctor letter is a massive and expensive undertaking that is not taken lightly.

This post references a ‘Dear Doctor’ letter from 2008  for a drug known as Avelox, also called Moxifloxacin, that is in the family of drugs called the Fluoroquinolones. The Fluoroquinolones have been the subject of much discussion, and some consider them the most dangerous drugs on the market, while others believe that the dangers are overblown and that the numbers only seem so high because of the vast numbers of these antibiotics given every year. However, it’s ‘public record’ that there have been over 45,000 reports to the Food and Drug Administration (the FDA) of Adverse Drug Reactions to the Fluoroquinolone antibiotics, and that there are now 3 ‘Black Box’ warnings, the strongest warnings available, on the drug inserts themselves.

But obviously, these warnings from the FDA have not been effective, as people like Kristin Pettigrew are still dying from being inappropriately given Antibiotics for Bronchitis and other illnesses for which the Fluoroquinolones are not indicated. The result is the following Dear Doctor Letter from Dr. Paul MacCarthy, Vice President, Head of US Medical Affairs warning about the dangers of tendonitis and tendon rupture from two of the Fluoroquinolones known as Avelox (Moxifloxacin) and Cipro (Ciprofloxacin).

“WARNING: Fluoroquinolones, including AVELOX®/CIPRO®, are associated with an
increased risk of tendinitis and tendon rupture in all ages. This risk is
further increased in older patients usually over 60 years of age, in
patients taking corticosteroid drugs, and in patients with kidney, heart
or lung transplants (See WARNINGS).

You should consider these potential risks when prescribing fluoroquinolones and
report any serious adverse events. Please advise your patients, at the first sign
of tendon pain, swelling or inflammation, to stop taking the fluoroquinolone…”

Click to keep reading about The Risk of Fluoroquinolone-induced Tendinopathy and Tendon Rupture that inspired the Avelox Dear Doctor letter…

 

Optin Architect